Alert archive / South Dakota / Frost Advisories in 2011

Frost Advisory 2, NWS Aberdeen, SD

September 14, 20117 counties in South Dakota

NWS Aberdeen, SD issued this frost advisory at Sep 14, 2011, 2:56 PM CDT for 7 counties in South Dakota. It took effect at Sep 15, 2011, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2011, 2:56 PM CDT (19:56 UTC)
In effect from
Sep 15, 2011, 1:00 AM CDT
Expired
Sep 15, 2011, 8:00 AM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Hughes County, SD, Hyde County, SD, Potter County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WWUS73 KABR 141956
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CDT WED SEP 14 2011

...LIKELY END TO THE GROWING SEASON TONIGHT INTO THURSDAY...

.SURFACE HIGH PRESSURE WILL BRING COLD TEMPERATURES TO THE REGION
TONIGHT...WITH READINGS DROPPING TO NEAR FREEZING...AND BELOW FOR
MANY LOCATIONS.

SDZ037-150900-
/O.EXA.KABR.FZ.W.0001.110915T0600Z-110915T1300Z/
HAND-
INCLUDING THE CITY OF...MILLER
256 PM CDT WED SEP 14 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* SUB-FREEZING TEMPERATURES ARE FORECAST FOR SEVERAL HOURS ACROSS
  NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT
  INTO THURSDAY MORNING.

* SUB-FREEZING TEMPERATURES LASTING MORE THAN A COUPLE HOURS CAN 
  KILL MOST TENDER VEGETATION. TENDER VEGETATION SHOULD BE 
  COVERED TO HELP PROTECT IT FROM THE FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-150900-
/O.CON.KABR.FZ.W.0001.110915T0600Z-110915T1300Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
256 PM CDT WED SEP 14 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY. 

* SUB-FREEZING TEMPERATURES ARE FORECAST FOR SEVERAL HOURS ACROSS 
  NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT 
  INTO THURSDAY MORNING. 

* SUB-FREEZING TEMPERATURES LASTING MORE THAN A COUPLE HOURS CAN 
  KILL MOST TENDER VEGETATION. TENDER VEGETATION SHOULD BE 
  COVERED TO HELP PROTECT IT FROM THE FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ004-009-016-034>036-051-150900-
/O.NEW.KABR.FR.Y.0002.110915T0600Z-110915T1300Z/
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-HYDE-BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
ONIDA...PIERRE...HIGHMORE...FORT THOMPSON
256 PM CDT WED SEP 14 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* TEMPERATURES WILL APPROACH THE FREEZING MARK TONIGHT INTO
  THURSDAY MORNING ACROSS CENTRAL SOUTH DAKOTA. 

* FROST IS POSSIBLE IN LOW LYING AREAS...POSSIBLY AFFECTING
  TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TMT
2 follow-up statements
057 
WWUS73 KABR 150134 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT WED SEP 14 2011

...LIKELY END TO THE GROWING SEASON FOR PORTIONS OF EASTERN SOUTH
DAKOTA AND WESTERN MINNESOTA LATE TONIGHT INTO THURSDAY MORNING...

.CANADIAN SURFACE HIGH PRESSURE WILL BRING COLD TEMPERATURES TO
THE REGION TONIGHT...WITH READINGS DROPPING TO NEAR OR BELOW
FREEZING LATE TONIGHT AND THURSDAY MORNING.

MNZ039-046-SDZ005>008-010-011-017>023-037-151000-
/O.CON.KABR.FZ.W.0001.110915T0600Z-110915T1300Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
834 PM CDT WED SEP 14 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY. 

* SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY FOR SEVERAL HOURS
  ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
  LATE TONIGHT INTO THURSDAY MORNING.

* SUB-FREEZING TEMPERATURES LASTING MORE THAN A COUPLE HOURS CAN
  KILL MOST TENDER VEGETATION. TENDER VEGETATION SHOULD BE COVERED
  TO HELP PROTECT IT FROM THE NEAR FREEZING TO BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ004-009-016-034>036-051-151000-
/O.CON.KABR.FR.Y.0002.110915T0600Z-110915T1300Z/
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-HYDE-BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
ONIDA...PIERRE...HIGHMORE...FORT THOMPSON
834 PM CDT WED SEP 14 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY. 

* TEMPERATURES WILL DROP TO NEAR THE FREEZING MARK TONIGHT INTO
  THURSDAY MORNING ACROSS CENTRAL SOUTH DAKOTA.

* FROST IS POSSIBLE IN LOW LYING AREAS...POSSIBLY AFFECTING 
  TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
785 
WWUS73 KABR 150856
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
356 AM CDT THU SEP 15 2011

...STILL LOOKING AT THE GROWING SEASON GRINDING TO A HALT THIS
MORNING ACROSS PORTIONS OF EASTERN SOUTH DAKOTA AND WESTERN
MINNESOTA...

.CANADIAN SURFACE HIGH PRESSURE IS BRINGING COLD TEMPERATURES TO
THE REGION...WITH READINGS DROPPING TO NEAR OR BELOW FREEZING.

MNZ039-046-SDZ005>008-010-011-017>023-037-151300-
/O.CON.KABR.FZ.W.0001.000000T0000Z-110915T1300Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
356 AM CDT THU SEP 15 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURE READINGS AT 32 DEGREES OR COLDER HAVE ALREADY
  MATERIALIZED AT A FEW REPORTING STATIONS THIS
  MORNING...INCLUDING ABERDEEN...MILBANK AND WHEATON MINNESOTA.
  FREEZING OR SUB-FREEZING TEMPERATURES AT ADDITIONAL REPORTING
  STATIONS ARE HIGHLY LIKELY FOR SEVERAL MORE HOURS ACROSS
  NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY THIS
  MORNING.

* SUB-FREEZING TEMPERATURES LASTING MORE THAN A COUPLE HOURS CAN 
  KILL MOST TENDER VEGETATION. TENDER VEGETATION SHOULD BE 
  COVERED TO HELP PROTECT IT FROM THE NEAR FREEZING TO BELOW 
  FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ004-009-016-034>036-051-151300-
/O.CON.KABR.FR.Y.0002.000000T0000Z-110915T1300Z/
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-HYDE-BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
ONIDA...PIERRE...HIGHMORE...FORT THOMPSON
356 AM CDT THU SEP 15 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURES ARE HOVERING NEAR THE FREEZING MARK EARLY THIS
  MORNING WITH A NUMBER OF REPORTING STATIONS IN AND NEAR THE
  ADVISORY COUNTIES REPORTING TEMPERATURES BETWEEN 33 AND 36
  DEGREES. THESE TEMPERATURES ARE EXPECTED TO PERSIST FOR SEVERAL
  MORE HOURS...PROVIDING A FAVORABLE ENVIRONMENT FOR FROST
  FORMATION.

* FROST IS POSSIBLE IN LOW LYING AREAS...POSSIBLY AFFECTING 
  TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DORN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Sep 14, 12:29 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 14, 12:29 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 PM CDT WED SEP 14 2011

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THOUGH FRIDAY

THE MAIN FORECAST CHALLENGE FOR THIS PERIOD IS LOW TEMPERATURES
TONIGHT INTO THURSDAY MORNING...AND THE FROST/FREEZE POTENTIAL.

WATER VAPOR IMAGERY SHOWS THE UPPER LOW CURRENTLY CENTERED OVER
ONTARIO AND THE ASSOCIATED TROUGH MOVING SOUTH THROUGH THE DAKOTAS.
THE RESULT IS A MID LEVEL CLOUD DECK THAT HAS SPREAD ACROSS THE
REGION. SCATTERED SHOWERS HAVE DEVELOPED IN WESTERN SOUTH DAKOTA
AND ARE SLOWLY PUSHING EAST. EXPECT THAT THESE SHOWERS WILL
DISSIPATE QUICKLY AS THE EXTREMELY DRY AND COOL AIR MASS TAKES
HOLD...THEREFORE LIMITED PRECIP MENTION TO THE MORNING HOURS. THE
FORECAST THEN TURNS TO LOW TEMPERATURES WEDNESDAY NIGHT/THURSDAY
MORNING. EVEN WITH SURFACE HIGH PRESSURE OFF TO THE NORTHWEST IN
SASKATCHEWAN THIS MORNING...A FEW SITES WERE ABLE TO CLEAR OUT IN
NORTHERN NORTH DAKOTA AND DROPPED BELOW FREEZING...LIKELY EVIDENT
OF WHAT OUR CWA WILL EXPERIENCE OVERNIGHT. THEREFORE STILL
CONFIDENT IN THE FREEZE WARNING AND THE ASSOCIATED HEADLINES
CONTINUE.

HIGH PRESSURE PUSHES SOUTHEAST AND RETURN FLOW DEVELOPS
THURSDAY...ADVECTING WARMER AIR AND MOISTURE. AT THE SAME TIME A
POTENT SHORT WAVE WILL MOVE THROUGH THE FLOW PATTERN. WHILE
UNCERTAINTY STILL REMAINS ON HOW QUICKLY THE RETURN OF MOISTURE
CAN OCCUR...THE MODELS ARE IN GOOD AGREEMENT WITH DEVELOPING QPF
ACROSS THE SOUTHERN CWA. THE NAM SEEMS TO BE THE MOST
AGGRESSIVE WITH QPF...AND DEVELOPS A 40 KNOT LOW LEVEL JET. SIDED
WITH THE LESS AGGRESSIVE GFS AND ECMFW WHEN ADDING POPS TO THE
FORECAST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE LONG TERM STILL LOOKS LIKE A RETURN TO MORE UNSETTLED WEATHER
AS SEVERAL SHORT WAVES MOVE ACROSS THE REGION FROM THE WEST. THE
EC AND GFS AGREE FAIRLY WELL ON TWO IMPORTANT WAVES COMING ACROSS
THE REGION. ONE FOR SATURDAY NIGHT AND SUNDAY AND ONE FOR MONDAY
NIGHT AND TUESDAY. HAVE IN SLIGHT CHANCE/CHANCES OF SHOWERS/STORMS
WITH THESE TWO WAVES. OTHERWISE...WITH A TIGHT SURFACE PRESSURE
GRADIENT REMAINING...IT WILL LIKELY REMAIN WINDY FOR FRIDAY NIGHT INTO
SATURDAY ACROSS MUCH OF THE CWA WITH STRONG SOUTH WINDS. WITH MILD
PACIFIC AIR MOVING OVER THE REGION IN DEEP WESTERLY FLOW...TEMPERATURES
SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL ACROSS THE CWA WITH HIGHS
MOSTLY IN THE 70S THROUGH TUESDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. WINDS WILL
INCREASE OUT OF THE SOUTH TO SOUTHEAST ON THURSDAY WITH 15 TO 25
KTS EXPECTED IN THE MORNING NEAR KMBG/KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZE WARNING FROM 1 AM TO 8 AM CDT THURSDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-ROBERTS-SPINK.

MN...FREEZE WARNING FROM 1 AM TO 8 AM CDT THURSDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 14, 4:50 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT WED SEP 14 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
450 AM CDT WED SEP 14 2011 /350 AM MDT WED SEP 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT FOR MUCH OF NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT. AN UNSEASONABLY COLD
AND DRY AIRMASS...COUPLED WITH CLEAR SKIES AND LIGHT WINDS...WILL
ENABLE TEMPERATURES WILL DROP BELOW FREEZING FOR SEVERAL HOURS
OVERNIGHT. A WIDESPREAD KILLING FROST IS LIKELY TO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Frost Advisories in South Dakota, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.